If the strength of the pain patch is lessened, will my husbands confustion and inability to focus decrease?

1 answer | Last updated: Sep 29, 2016
A fellow caregiver asked...

My husband recently entered a hospice facility and they are using a pain patch. I think the pain patch is causing his confusion + inability to focus. If the strength of the pain patch was lessened, would those side effects lessen also?

Expert Answers

The side effects you mention are common with certain pain medications, such as fentanyl or morphine if the dose is high. Lowering the dose of the pain medication (as you call pain patch) could lessen the side effects. However, you must also consider the fact that this may also increase your husband's pain as well. Increased pain may increase his irritability, trigger health deterioration, and affect his quality of life. Have a discussion with his palliative care specialist or primary care provider about the risks versus benefits of lowering his pain patch dose.